Nebraska, 2010

Hail and Damaging Winds in Nebraska, July 20, 2010

July 20, 2010 · NWS OAX · 5 events in 3 counties and zones

An east-west line of thunderstorms developed from central Nebraska east into western Iowa during the early morning hours of July 20th. The storms developed north of a nearly stationary front that was along the Kansas and Nebraska border.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

An east-west line of thunderstorms developed from central Nebraska east into western Iowa during the early morning hours of July 20th. The storms developed north of a nearly stationary front that was along the Kansas and Nebraska border. The storms produced locally heavy rain and also isolated severe weather reports, mainly strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 19, 2:05 PM CST, 10 hours 11 minutes earlier.

Area forecast discussion, Jul 19, 2:05 PM CST, 10 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
305 PM CDT MON JUL 19 2010

.SHORT TERM...TONIGHT THROUGH THURSDAY

CONVECTION DEVELOPMENT/TRENDS AGAIN MAIN QUESTION TONIGHT.  OUTFLOW
HAS PUSHED BOUNDARY SOUTH OF CWA AS OF 19Z BUT SERLY SFC WINDS AND
DECREASED CLOUDS WAS ALLOWING ATMOSPHERE TO RECOVER.  18Z OAX
SOUNDING SHOWED CAP AROUND/ABV 800 MB HAD WEAKENED A LITTLE FM
12Z...BUT DON/T KNOW IF IT WL BE ENOUGH TO ALLOW FOR CONVECTION TO
DEVELOP THRU EARLY EVENING IN SERN NEBR/FAR SW IA.  19Z RUC PER SPC
MESOANLYS PAGE INDICATED VERY UNSTABLE CONDITIONS PREVAILED THERE
WITH LIFTED INDICES MINUS 10 OR GREATER AND MLCAPE VALUES OF 3000
J/KG.  WL KEEP 30-40 POPS THERE WITH A SVR MENTION IN SW IA THRU 03Z
BUT IT IS OF COURSE CONDITIONAL.  DID NOTICE 12Z ECMWF DID KEY ON
THAT AREA AS DID 12Z NAM WHILE GEM AND 3KM RAPID REFRESH HAS HAD
LITTLE/NONE WHILE GFS MOSTLY DOWNPLAYED CHCS.  SREF CONTINUED TO
FOCUS ON NERN NEBR/NWRN IA THIS EVENING BUT IT WAS OVERDONE WITH
AFTN DVLPMENT NW OF CWA.  THUS DUE TO UNCERTAINTY DID NOT ISSUE
FFA IA ZONES ALTHOUGH INDICES LOW AND IF TRENDS POINT THAT WAY ONE
MAY BE NEEDED.  DID ADJUST POPS UPWARD AFT 06Z NRN ZONES AS LOW LVL
JET COULD AGAIN CAUSE DVLPMENT NEAR SD BORDER LATE AS IT DID THIS
MORNING.

FORECAST WILL REMAIN RATHER COMPLICATED THROUGH THE REMAINDER OF
THE SHORT TERM AS AREA STAYS ON THE SOUTHERN EDGE OF THE UPPER
FLOW WITH PERIODS OF CONVECTION IMPACTING THE POSITION OF THE
BOUNDARY. MAIN PERIOD FOR CONVECTION EXPECTED TO BE PRIMARILY
DURING THE OVERNIGHT HOURS AS LOW LEVEL JET SETS UP AND HELPS
MAINTAIN ACTIVITY ALONG AND NORTH OF THE SURFACE BOUNDARY. MODELS
GENERALLY TAKE BOUNDARY NORTH OF THE AREA LATE IN THE PERIOD AS
LOW PRESSURE DEVELOPS OVER WESTERN SOUTH DAKOTA. HAVE TRENDED
FORECAST TOWARD SOMEWHAT COOLER HIGH TEMPERATURES THROUGH
WEDNESDAY WITH WARM AIR BACK ON THURSDAY AS FRONT LIFTS INTO THE
DAKOTAS AND MINNESOTA.

.LONG TERM...THURSDAY NIGHT THROUGH MONDAY

LITTLE OVERALL CHANGE TO THE PATTERN IN THE EXTENDED PERIOD AS
VARIOUS SURFACE BOUNDARIES OSCILLATE ACROSS THE AREA WITH A
CONTINUED CHANCE OF MAINLY NIGHT TIME THUNDERSTORMS. FORECAST
WILL TREND TOWARD THE 12Z HPC GUIDANCE.

&&

.AVIATION...

TAF SITES KOFK/KOMA/KLNK

18Z TAFS

BOUNDARY WAS PUSHED SOUTH OF NEBRASKA BY OVERNIGHT CONVECTION WITH
ESE SFC WINDS NORTH OF IT AT TAF SITES EXPECTED UNTIL LATER TNGT.
TSTMS COULD DVLP NEAR AND NORTH OF BNDRY THIS EVENING BUT IF THEY DO
APPEARED BEST CHC WAS SE OF TAF SITES SO NO MENTION OF TSTMS WAS
MADE THIS EVENING.  HOWEVER...LATER TONIGHT INTO TUE MORNING CHCS
APPEAR TO INCREASE AT TAF SITES AS CONVECTION DEVELOPS FARTHER N OF
BOUNDARY AS LOW LVL JET INCREASES. IN ADDITION...EXPECT LOW
CLOUDS...FM JUST BELOW TO A LITTLE ABOVE 1K FT...TO DVLP OR BECOME
MORE WIDESPREAD AS LOW LVL MOISTURE RETURNS.  ANY
CONVECTION...HOWEVER...WILL STIR AREAS OF LOW CLOUDS AROUND LIKE
THIS MORNING AND CONFIDENCE NOT THE HIGHEST ON THIS SCENARIO.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

FOBERT/CHERMOK
Hazardous weather outlook, Jul 19, 8:25 PM CST, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
925 PM CDT MON JUL 19 2010

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-201630-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
925 PM CDT MON JUL 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND TUESDAY

SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL WILL BE
POSSIBLE TONIGHT...MAINLY NORTH OF A LINE FROM SEWARD NEBRASKA TO
CLARINDA IOWA. LOCALLY HEAVY RAIN IS ALSO POSSIBLE WITH ANY
STORMS THAT DEVELOP. SCATTERED THUNDERSTORMS WILL THEN MOVE ACROSS
THE OUTLOOK AREA TUESDAY. THE THREAT FOR SEVERE STORMS SEEMS SMALL
DURING THE MORNING...BUT WITH INSTABILITY INCREASING DURING THE
AFTERNOON...SEVERE STORMS MAY BE POSSIBLE ALONG AND SOUTH OF
INTERSTATE 80.

FLOODING WILL ALSO CONTINUE ALONG THE MISSOURI RIVER DOWNSTREAM
FROM BROWNVILLE THROUGH RULO.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

AN UNSETTLED WEATHER PATTERN IS EXPECTED AT LEAST THROUGH THE END
OF THE WEEK WITH A DAILY CHANCE FOR THUNDERSTORMS. THE HIGHEST CHANCES
FOR SEVERE STORMS APPEAR TO BE FROM TUESDAY NIGHT INTO WEDNESDAY...THEN
AGAIN WEDNESDAY NIGHT INTO THURSDAY. LOCALLY HEAVY RAIN WILL ALSO
BE POSSIBLE WITH ANY STORMS THAT DEVELOP.

A FRONTAL BOUNDARY SHOULD REMAIN NEARLY STATIONARY ACROSS THE
CENTRAL PLAINS INTO MIDWEEK...AND WEAK UPPER LEVEL DISTURBANCES
ARE EXPECTED TO TRACK ACROSS THE AREA HELPING TO TRIGGER STORMS.

FLOODING IS EXPECTED TO CONTINUE ALONG THE MISSOURI RIVER FROM
AROUND BROWNVILLE PAST RULO UNTIL AT LEAST MID WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED OVERNIGHT...BUT SPOTTERS
ARE ENCOURAGED TO REPORT SEVERE WEATHER IF STRONG STORMS DEVELOP.

The radar

The Omaha radar (KOAX), 18 km away, was scanning. The volume nearest the first event began at 06:14 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Douglas

When
July 20, 12:16 AM CST
Where
Douglas County, 0.52 mi E of Bennington
Measured
0.88 in hail
Reported by
Public
Coordinates
41.370, -96.160

Thunderstorm Wind, Douglas

When
July 20, 12:18 AM CST
Where
Douglas County, 0.86 mi SW of Omaha
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
41.260, -96.010

The Asos at Omaha-Eppley airport measured a thunderstorm wind gust of 62 mph. The winds caused scattered tree damage in Omaha.

Thunderstorm Wind, Lancaster

When
July 20, 1:09 AM CST
Where
Lancaster County, 2.2 mi ENE of Waverly
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.930, -96.480

A weather spotter measured a thunderstorm wind gust of 58 mph on home weather equipment.

Thunderstorm Wind, Lancaster

When
July 20, 1:18 AM CST
Where
Lancaster County, 0.87 mi NW of Raymond
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.960, -96.780

A spotter estimated thunderstorm winds gusted to around 60 mph in the Raymond area.

Thunderstorm Wind, Cass

When
July 20, 1:30 AM CST
Where
Cass County, 0.52 mi W of Alvo
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.870, -96.390

A spotter estimated thunderstorm wind gusts reached 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233911, 233913, 233912, 233915, 233914.